|Beginning HAART: What to expect?
Jul 31, 2000
First of all, thank you for your site. I was recently infected and subsequently diagnosed with HIV. As part of a study, I am beginning HAART next week. I've never taken any kind of antiviral drugs of any kind. I've looked for information on the Web as to what to expect when beginning treatment, to no avail. I know everyone responds differently, but I was looking for general trends. Specifically: Are the side effects more severe in the first few days/weeks/months, then do they taper off? Do new side effects appear as time goes by? Thank you.
Response from Dr. Henry
There are many good webs sites with general information available about HIV drugs (including this website). Most persons starting a HAART regimen experience some side effects initially. These generally involve the stomach/gut and usually lessen over time as the body adjusts. We often have patients report to us over the first several weeks so we can track what is happening and see if there is anything out of the ordinary. For more aggravating side effects that linger (such as nausea or loose stools) there are numerous interventions that can help. By 4-8 weeks on treatment most persons have adjusted. Additional side effects can appear over time and are actually carefully looked for in the context of a clinical trial. THose side effects include categories like rashes or hypersensitivity reactions (usually 2-8 weeks), neuropathy (usually > 6-12 months), anemia (usually > 6-12 months), pancreatitis (usually > 6-12 months), and fat/metabolic problems (usually > 12 months). HIV clinics and clinical study sites have gained lots of experience on how to look for and manage problems as they come along. Good luck! Keith Henry, M.D.
Damage to central nervous system
Protease Inhibitors and Elevated Cholesterol & Triglycerides
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.